logo
homecontact us214-855-0077

What is Stevens-Johnson Syndrome?

Stevens Johnson Syndrome (SJS) causes your skin to die then shed. Stevens Johnson Syndrome is a severe skin reaction to a medication or infection that can result in skin blistering, sores, peeling, shedding, or sloughing.

The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: the Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions showed 73 (21%) of the 352 SJS/TEN cases and 28 (2%) of the 1,579 controls reported intake of antiepileptic drugs. Among the 73 exposed SJS and TEN patients, 36 reported intake of phenobarbital, 14 of phenytoin, 21 of carbamazepine, 13 of valproic acid, and three of lamotrigine.

Risk was highest in the first 8 weeks after onset of treatment.

Also, over the counter medicines (Tylenol, Children's Motirn, and Ibuprofen) can cause Stevens Johnson Syndrome where the top layer of skin becomes detached from the lower layers.

In 2009, the FDA required manufacturers of over-the-counter (OTC) painkillers and fever reducers to post a warning on their labels of the potential for stomach bleeding and liver damage. That same year, an FDA advisory committee recommended strengthening the warning about severe liver injury on the drug labels of prescription products.

 

Safety Warning

Rarely, acetaminophen may cause serious skin reactions such as acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. Stevens-Johnson syndrome presents a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

On December 3, 2013, the US Food and Drug Administration (FDA) issued a drug safety communication warning of "rare but serious" skin reactions from the antiseizure drug clobazam. [1] These included Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).. Clobazam was the subject of a recent Epilepsy Notes.

 

Medication causes

Medications are most often the cause of Stevens-Johnson syndrome. Drugs commonly associated with Stevens-Johnson syndrome include:

Antiepileptic

Anti-gout medications

Nonsteroidal anti-inflammatory drugs (NSAIDs), often used to treat pain

Antibiotics, which are used to treat infections

Anticonvulsants, which are used to treat seizures

 

Data shows what is Stevens Johnson Syndrome?

The FDA recently release OpenFDA to the public. OpenFDA is a research project to provide open Application Program Interface raw data downloads, documentation and examples, where a developer community can collect important FDA public datasets. If you search on the term "Stevens Johnson Syndrome" OpenFDA will show you 59,738 Stevens Johnson Syndrome entries have been reported since 2004.

So What is Stevens Johnson Syndrome? Stevens Johnson Syndrome is a sudden deadly "severe skin reactions" serious side effects that you read about on the FDA Safety Label.

 

The Medical industry believe approximately 10% of all Side Effects are reported to the FDA.

Stevens–Johnson syndrome (SJS) can begins with a fever, sore throat, and fatigue, that is commonly misdiagnosed and therefore treated with antibiotics which is extactly what is causing the disease.

Ulcers begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient's ability to eat or drink. Conjunctivitis of the eyes occurs in about 30% of children who develop SJS. A rash of round lesions about an inch across arises on the face, trunk, arms and legs, and soles of the feet.

 

 

Severe drug-induced skin reactions : Stevens-Johnson syndrome and toxic epidermal necrolysis Mockenhaupt M.

Abstract

Stevens-Johnson syndrome (SJS) and Toxic epidermal necrolysis (TEN) are characterized by extensive blistering of the skin and mucosa; they are considered as one disease entity with varying severity. They are rare but potentially life-threatening and accompanied by high mortality. A clear clinical diagnosis is needed to direct specific therapy, but supportive therapy remains most important.

In order to identify and withdraw the inducing drug, a very detailed and thorough medication history has to be obtained. Among the highly suspected (strongly associated) agents are allopurinol, antibacterial sulfonamides, non-steroidal anti-inflammatory drugs of the oxicam type, various anti-epileptics and nevaripine.

Together they account for more than half of the cases of SJS/TEN. Although a drug is not always the cause, it is considered very like in approximately 75% of cases. Infections have also to be considered as etiologic factors.